Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 152, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Oct 13, 2001, 10:51 AM CDT for 5 parishes in Louisiana. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 10:51 AM CDT (15:51 UTC)
- Expired
- Oct 13, 2001, 11:45 AM CDT
- In force
- 54 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 11:00 AM CDT | Thunderstorm Wind | Countywide, LA | Trees were blown down in several locations around the parish. |
| Oct 13, 11:05 AM CDT | Thunderstorm Wind | Zachary, LA | Numerous trees were blown down. |
| Oct 13, 11:15 AM CDT | Thunderstorm Wind | Greensburg, LA | Several trees were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 8:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
759 WUUS54 KLIX 131551 SVRNEW LAC033-037-063-091-105-131645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1051 AM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF ZACHARY EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...JACKSON...CLINTON LIVINGSTON PARISH IN SOUTHEAST LOUISIANA ST. HELENA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF GREENSBURG TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF AMITE * UNTIL 1145 AM CDT * AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ZACHARY...OR ABOUT 2 MILES EAST OF ZACHARY...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3085 9126 3054 9115 3065 9043 3100 9052
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:20 AM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, Oct 13, 4:20 AM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 420 AM CDT SAT OCT 13 2001 CORRECTED TO ADDE FLASH FLOOD WATCH FOR SW MS AND INTERIOR SECTIONS OF SE LA FOR THIS AFTERNOON AND EARLY EVENING. A TYPICAL SPRING-LATE FALL SEVERE WEATHER/HEAVY RAIN EVENT IS SHAPING UP FOR THE LOWER MS VALLEY FOR MAINLY THIS AFTERNOON AND EVENING. A CLASSICAL SYNOPTIC HEAVY RAIN/SEVERE WEATHER EVENT CONTINUES TO UNFOLD OVER THE REGION AS AN UNSEASONABLY STRONG TROF ALOFT DIGS SSE INTO W TX EARLY THIS MORNING. THIS COLD..DEEP TROUGH ALOFT WILL GRADUALLY TURN EWD OVER TX TODAY AND THEN ACCELERATING NEWD TONIGHT. A 999 MB SURFACE LOW DEVELOPING IN S TX WILL BEGIN TO MOVE NEWD TOWARDS DAYBREAK. COMBINATION OF THESE STRONG DYNAMICS WILL CAUSE THE LOW LEVEL FLOW TO INCREASE FROM THE SOUTH WITH 850 MB WINDS REACHING 40 TO 50 KT BY AFTN OVER THE LOWER MS VALLEY. THIS REGION WILL ALSO BE IN THE RIGHT REAR QUADRANT OF A STRONG JET MAX. BREEZY CONDITIONS WILL PREVAIL AS THE SURFACE PRESSURE PATTERN TIGHTENS UP AHEAD OF THE FRONT. PWS WILL REACH NEAR 2 INCHES..K-INDICES 34 OR HIGHER AND L.I.S OF -4 TO -6. DIFFLUENCE WILL INCREASE ACROSS THE REGION AS THE TROF ALOFT BEGINS TO TURN EWD AND THEN NEWD. USING THESE PARAMETERS IN OUR QPF DECISION TREE YIELDS A GOOD POTENTIAL FOR SIGNFICANT TO EXCESSIVE RAINS OVER SW MS AND INTERIOR SECTIONS OF SE LA MAINLY THIS AFTERNOON AND EVENING. SOME MAX RAINS OF 5 INCHES OR MORE WILL BE LIKELY. SIGNIFICANT RAINS A FEW DAYS AGO SATURATED THE SOIL ESPECIALLY PORTIONS OF SW MS AND OVER AREAS FROM VICINITY OF BTR TO SLIDELL. A FLASH FLOOD WATCH WILL BE ISSUED WITH THE 430 AM ZONES FOR SW MS AND INTERIOR SECTIONS OF SE LA FOR MAINLY THIS AFTN AND EARLY EVENING. THERE WILL EXIST A MODERATE THREAT OF SEVERE STORMS IN ADDITION TO THE HEAVY RAINS. THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER LEVEL TROUGH WILL APPROACH THE CWA BY MID-AFTERNOON AND MOVE EWD OVER THE ENTIRE AREA EARLY TONIGHT. COOLER AND DRIER AIR WILL SWEEP EWD OVER THE REGION IN THE WAKE OF THE FRONT. HIGH PRESSURE WILL BUILD SEWD OVER THE REGION EARLY NEXT WEEK WITH A DRY WEATHER PATTERN PREVAILING. MCB 80/58/74/50 +700 BTR 81/61/77/52 +500 MSY 84/64/76/58 +700 GPT 79/62/78/53 9800 .NEW...SMALL CRAFT ADZY KPQL TO ATCHAFALAYA RVR. LA...FLASH FLOOD WATCH INTERIOR SECTIONS OF SE LA FOR THIS AFTERNOON AND EARLY EVENING. MS...FLASH FLOOD WATCH SW MS THIS AFTERNOON AND EARLY EVENING. 05
In the hours before
Special weather statement, Oct 13, 6:30 AM CDT, 4 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 630 AM CDT SAT OCT 13 2001 .SYNOPSIS...AN INTENSE UPPER AIR DISTURBANCE AND ASSOCIATED STRONG COLD FRONT WILL APPROACH THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND MOVE EAST THROUGH THE REGION EARLY TONIGHT. ABUNDANT TROPICAL MOISTURE WILL REMAIN OVER THE REGION. .THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS MORNING. AN ORGANIZED LINE OF SEVERE THUNDERSTORMS WILL LIKELY REACH A WILKINSON COUNTY TO IBERVILLE PARISH LINE BY LATE MORNING AND CONTINUE EAST TO I-55 BY MID-AFTERNOON AND INTO SOUTHEAST MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA BY LATE AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTING TO 70 MPH LIKELY WITH THE MORE INTENSE STORMS WITH ISOLATED TORNADOES POSSIBLE. .HEAVY RAINS AND FLOODING... A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA THIS AFTERNOON AND EARLY EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS IN EXCESS OF 5 INCHES WILL BE POSSIBLE. .MARINE INTERESTS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OUT 60 NM INTO THE GULF OF MEXICO FROM PASCAGOULA TO THE ATCHAFALAYA RIVER AS WELL AS THE TIDAL LAKES OF PONTCHARTRAIN AND MAUREPAS. .ACTIONS...STORM SPOTTERS WILL NEED TO BE ACTIVATED BY LATE MORNING CONTINUING THROUGH THE AFTERNOON. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER TODAY AS SEVERE WEATHER WATCHES ARE EXPECTED TO BE ISSUED FOR THE LOWER MISSISSIPPI VALLEY. THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK FOR SEVERE STORMS MAINLY THIS AFTERNOON AND EARLY EVENING. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 11:35 AM CDT | Tornado Warning | LIX | Tangipahoa, Washington | 25 min |
| Oct 13, 11:35 AM CDT | Tornado Warning | LIX | Saint Helena | 25 min |
| Oct 13, 11:50 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 11:50 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 12:00 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa, Washington | 60 min |
| Oct 13, 12:00 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 60 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Saint James, Saint John the Baptist | 62 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles | 62 min |
| Oct 13, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 62 min |
| Oct 13, 12:49 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 56 min |
| Oct 13, 12:49 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 56 min |
| Oct 13, 1:14 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Bernard | 61 min |
| Oct 13, 1:14 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles | 61 min |
| Oct 13, 1:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 66 min |
| Oct 13, 2:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 2:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 2:20 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 25 min |
| Oct 13, 4:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| Oct 13, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| Oct 13, 5:00 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche | 60 min |
| Oct 13, 5:35 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 55 min |
| Oct 13, 6:00 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Oct 13, 6:35 PM CDT | Tornado Warning | LIX | Plaquemines | 25 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.